Hail, Crane
- When
- March 28, 1:21 PM CST to 1:26 PM CST
- Where
- Crane County, 17 mi S of Crane
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.154, -102.350
A deep upper low was over New Mexico with strong lift and instability over southeast New Mexico and West Texas. There was a dryline and cold front that moved across the area, and there was a lot of wind shear in the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A deep upper low was over New Mexico with strong lift and instability over southeast New Mexico and West Texas. There was a dryline and cold front that moved across the area, and there was a lot of wind shear in the atmosphere. Good moisture was present to the east of the dryline. This combination of moisture, lift, instability, and wind shear contributed to thunderstorms that produced large hail, severe wind gusts, and tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 28, 5:06 AM CST, 8 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 AM CDT Tue Mar 28 2017
.DISCUSSION...
The latest Aviation discussion is included below.
&&
.AVIATION...
Ragged MVFR ceilings have spread north through the Permian Basin and
will affect KMAF, KINK and KHOB through 28/15Z before mixing out.
Thereafter expect VFR conditions at all area terminals. Winds will
veer to the southwest and become gusty by late morning, then become
more westerly and persist through the afternoon. It appears
thunderstorms will develop east of all terminals.
&&
.PREV DISCUSSION... /issued 409 AM CDT Tue Mar 28 2017/
A deep upper level low is developing around the Four Corners
region and will slowly move east across New Mexico today. This low
pressure system will affect the weather today and tomorrow in a
number of ways.
First of all, moisture is drawing northwards into the Permian
Basin this morning with dewpoints in the 60s currently being
observed in McCamey and Big Lake. This moisture will collide with
dry air to the west causing a dryline to form that could become
the focus for convective development today mainly in the eastern
Permian Basin and lower Trans Pecos region. The best chance for
severe thunderstorms will be east of our CWA though persons in the Big
Spring-Snyder-Colorado City area should be alert for marginally
severe wind and hail.
The degree of strong winds that were initially expected with this
low has been scaled back somewhat. Current model runs have the low
center slightly farther south than was previously expected
bringing the lower winds near the low center closer to our area.
Strong winds are expected in the Guadalupe Mountains this
afternoon with low end advisory wind speeds expected in the
adjacent plains and Davis Mountains. Winds will diminish tonight
and are not expected to be as strong tomorrow.
A cold front will move through the area tomorrow as the upper low
moves east into North Texas. Cooler air behind the front will
bring highs back down to near or slightly below normal levels
before warming back by the end of the week. Another low pressure
system will move across the desert southwest this weekend on a
trajectory that is very similar to the one currently affecting the
area. Therefore the threats of wind/fire weather/severe storms
will need to be monitored over the next several days.
Hennig
.FIRE WEATHER...
A large upper level storm system will approach the region today with
southwesterly winds increasing ahead of it. However, the upper low
will begin to move over the area this afternoon which could result
in shower development, and a cooling and moistening of the
atmospheric column. This could limit the areal and temporal extent
of RHs of 15% or less. There could be isolated lightning strikes
with some of the precipitation, in addition to locally strong, gusty
winds due to virga too. Since 20 foot wind speeds will likely be 20
to 30 mph sustained over the Fire Weather Watch area for several
hours this afternoon, high temperatures will be 5-10 degrees above
normal, and fuels are dry enough for high to very high fire danger,
will err on the side of caution and convert the Watch to a Red Flag
Warning, except in the Guadalupe and Davis Mountains where RHs may
only have 15% RHs for an hour or two.
Recovery will be poor in most locations tonight as 20 foot westerly
winds prevail. Dry conditions will continue Wednesday with critical
fire weather conditions expected to affect the Big Bend region,
Stockton Plateau and Lower Trans Pecos. Will not issue a Fire
Weather Watch for these areas due to an already complicated RFW.
There could be a break in critical conditions Thursday, but another
upper level storm system approaching the area could make Friday and
Saturday critical fire weather days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 82 50 76 46 / 40 20 10 10
Carlsbad 75 47 67 42 / 10 0 20 10
Dryden 88 54 86 51 / 10 10 10 0
Fort Stockton 84 52 72 46 / 10 10 10 0
Guadalupe Pass 67 43 58 43 / 10 0 10 0
Hobbs 75 45 59 40 / 10 10 20 10
Marfa 74 41 67 37 / 10 0 0 0
Midland Intl Airport 82 50 70 47 / 20 10 10 10
Odessa 80 49 70 45 / 20 10 10 10
Wink 80 49 70 44 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
Guadalupe Mountains-Southeast Plains.
High Wind Warning from 9 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains of Eddy County.
Wind Advisory from 9 AM this morning to 8 PM MDT this evening
for Central Lea County-Eddy County Plains-Northern Lea
County-Southern Lea County.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
CDT /8 PM MDT/ this evening for Andrews-Davis/Apache
Mountains Area-Gaines-Guadalupe Mountains-Loving-Marfa
Plateau-Pecos-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning from 9 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains.
Wind Advisory from 10 AM CDT /9 AM MDT/ this morning to 9 PM CDT
/8 PM MDT/ this evening for Davis/Apache Mountains Area-
Marfa Plateau-Van Horn and Highway 54 Corridor.
&&
67/10Hazardous Weather Outlook National Weather Service Midland/Odessa TX 200 PM CDT Tue Mar 28 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 200 PM CDT Tue Mar 28 2017 /100 PM MDT Tue Mar 28 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Severe thunderstorms are likely over the upper Colorado River Valley, eastern Permian Basin, Stockton Plateau, and lower Trans Pecos through late this evening. Large hail, damaging winds, and frequent lightning are the main threats from any storms that do develop. A Severe Thunderstorm Watch is in effect. Warm, dry, and windy conditions will result in critical fire weather conditions along and west of a Seminole to Fort Stockton line, excluding the Guadalupe, Davis, and Apache Mountains through early evening. A Red Flag Warning is in effect. Strong west winds will continue through the Guadalupe Mountains through early evening. A High Wind Warning is in effect. Windy conditions are also occurring across the Southeast New Mexico Plains, Van Horn and the Highway 54 corridor, Marfa Plateau, and Davis and Apache Mountains through early evening. A Wind Advisory is in effect. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A few hours of critical fire weather conditions will be possible along the Rio Grande Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon or this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
125 PM CDT TUE MAR 28 2017
TXZ062-063-281900-
Midland TX-Glasscock TX-
125 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK AND EASTERN
MIDLAND COUNTIES UNTIL 200 PM CDT...
At 125 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Spraberry, or 14 miles south of Greenwood, moving
northeast at 55 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garden City, Greenwood, Lees and Spraberry.
LAT...LON 3189 10136 3174 10189 3181 10195 3209 10188
3208 10135
TIME...MOT...LOC 1825Z 239DEG 48KT 3181 10188
49Special Weather Statement
National Weather Service Midland/Odessa TX
145 PM CDT TUE MAR 28 2017
TXZ047-048-281930-
Scurry TX-Borden TX-
145 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 230 PM CDT...
At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 14 miles east of Gail, moving north at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fluvanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3273 10112 3273 10126 3296 10124 3297 10105
3297 10100
TIME...MOT...LOC 1845Z 197DEG 29KT 3283 10120
44Special Weather Statement
National Weather Service Midland/Odessa TX
201 PM CDT TUE MAR 28 2017
TXZ068-069-075-281945-
Pecos TX-Crane TX-Upton TX-
201 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 245 PM
CDT...
At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girvin, or 13 miles northwest of Bakersfield, moving northeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
McCamey, Girvin, Upton County Airport and King Mountain.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
western and southwestern Texas.
LAT...LON 3108 10224 3109 10237 3107 10233 3105 10231
3105 10230 3093 10248 3106 10254 3136 10249
3137 10223 3127 10194
TIME...MOT...LOC 1901Z 207DEG 18KT 3104 10245
49Special Weather Statement
National Weather Service Midland/Odessa TX
215 PM CDT TUE MAR 28 2017
TXZ047-048-052-053-063-282000-
Mitchell TX-Scurry TX-Glasscock TX-Howard TX-Borden TX-
215 PM CDT TUE MAR 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
NORTHWESTERN MITCHELL...SOUTHWESTERN SCURRY...SOUTHEASTERN BORDEN AND
EASTERN HOWARD COUNTIES UNTIL 300 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Haven, or near Big Spring, moving northeast at 25 mph. Other
strong storms are across Howard, Borden and Scurry counties.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Lees, South Haven, J B
Thomas Reservoir, Knapp, Elbow, Vincent, Randalls Corner, Big Spring
Country Club and Midway.
THIS INCLUDES Interstate 20 between mile markers 178 and 198.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3209 10124 3209 10126 3202 10126 3186 10132
3189 10164 3281 10126 3276 10101
TIME...MOT...LOC 1914Z 221DEG 20KT 3215 10147
49The Midland/Odessa radar (KMAF), 89 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
24 hail, 14 thunderstorm wind, 4 tornado. Local standard time, as filed.
A thunderstorm moved across Howard County and produced tennis ball sized hail near Coahoma. The hail broke sky lights on a home. The cost of damage is a rough estimate.
A thunderstorm moved over Howard County and covered the ground in golf ball sized hail north of Coahoma.
A thunderstorm moved across Winkler County and produced a 61 mph wind gust at the Wink ASOS site.
A thunderstorm moved across Upton County and produced thunderstorm wind damage northeast of McCamey. Powerlines were blown down on Ranch to Market Road 2463 between US 67 and TX 329. Eight power poles were snapped along this stretch of road. The cost of damage is a very rough estimate.
Trained spotters viewed and took images of a tornado that developed two miles east of the community of Midkiff along Farm to Market Road 2401 and continued northeastward into open fields in extreme southwest portions of Glasscock County. The tornado was narrow, perhaps 50 to 75 yards in width. No damage was found with this tornado, which travelled along a path for approximately 5.5 miles. After being viewed by a damage survey team, this tornado was rated as an EF-0.
Trained spotters viewed and took images of a tornado that developed two miles east of the community of Midkiff along Farm to Market Road 2401 and continued northeastward into open fields in extreme southwest portions of Glasscock County. The tornado was narrow, perhaps 50 to 75 yards in width. No damage was found with this tornado, which travelled along a path for approximately 5.5 miles. After being viewed by a damage survey team, this tornado was rated as an EF-0.
A thunderstorm moved across Martin County and produced a 60 mph wind gust six miles north of Stanton.
A tornado formed along Farm to Market Road 2401. The tornado was narrow, 50 to 75 yards wide, and moved almost parallel and just south of FM 2401 during a 1.8 mile stretch before weakening somewhere near Highway 137. A small barn or outbuilding was destroyed by the tornado at approximately 7:28 pm. One wall of the structure remained. This type of damage is indicative of EF-1 damage with winds of approximately 100 to 110 mph. Pieces of the metal roof were blown northeastward across FM 2401 into an open field. Two silos/storage tanks were also displaced from their original locations. There was a stretch of 32 power poles that were snapped off within a few feet of the ground which is indicative of low-end EF-2 damage. Wind speeds necessary to produce this type of damage are estimated at around 120 mph. This tornado was rated as an EF-2. The cost of the damage is a very rough estimate.
A thunderstorm moved across Borden County and produced a 60 mph wind gust sixteen miles northwest of Gail.
A thunderstorm moved across Upton County and produced wind damage in Rankin. There was a trampoline blown into the power lines, and a portable building was blown over behind the Rankin Drive In. The cost of damage is a very rough estimate.
A thunderstorm moved across Glasscock County and produced a 66 mph wind gust four miles southwest of St. Lawrence.
A thunderstorm moved across Reagan County and produced a 66 mph wind gust five miles southwest of St. Lawrence.
A thunderstorm moved across Glasscock County and produced a 65 mph wind gust nine miles southwest of Garden City.
A thunderstorm moved across Reagan County and produced a 61 mph wind gust five miles southwest of St. Lawrence.
A thunderstorm moved across Glasscock County and produced wind damage northwest of Garden City along Farm to Market Road 415. Power poles were blown down along this road. The cost of damage is a very rough estimate.
A thunderstorm moved across Glasscock County and produced wind damage in the northeast part of the county. Five power poles were blown down along Highway 87. The cost of damage is a very rough estimate.
A thunderstorm moved across Scurry County and produced a 61 mph wind gust three miles east of Snyder.
A thunderstorm moved across Mitchell County and produced wind damage seven miles south southeast of Colorado City. Near Lake Champion at CR 121/119 at Highway 208 there was significant damage observed to trees including eight inch diameter tree limbs down, two trees broken, and one uprooted. There was roof damage observed on multiple structures as well as a damaged utility trailer. The time of the damage was estimated from radar and the wind speed was estimated from the damage. The cost of damage is a very rough estimate.
A thunderstorm moved across Mitchell County and produced a tornado about 20 miles south of Colorado City. This tornado was located just west of Highway 208 and did not produce any damage so it was rated as an EF-0.
A thunderstorm moved across Mitchell County and produced wind damage on the south end of Colorado City. Roofs were blown off and four telephone poles were blown down. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680669, 680485, 680486, 680494, 681084, 680502, 680514, 680516, 680519, 680522, 680523, 680524, 680525, 680526, 680527, 680528, 680529, 680531, 680532, 680533, 680534, 680671, 680932, 680934, 681226, 743509, 680946, 681228, 680950, 681485, 680987, 681043, 681079, 681080, 681231, 681232, 681081, 681082, 681085, 681470, and more.